Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ann Neurol. 1986 Feb;19(2):162-7.

Phenytoin neuropathy: structural changes in the sural nerve.

Abstract

Phenytoin has been implicated as a causative agent in peripheral neuropathy, although structural changes in nerve have not been characterized. A 47-year-old man was seen with clinical and electrophysiological signs of peripheral neuropathy after 30 years of phenytoin administration. Despite a modest dose of phenytoin (300 mg/day) blood levels were 31 to 38 micrograms/ml. A sural nerve biopsy showed a loss of large myelinated nerve fibers and a nonrandom clustered distribution of segmental demyelination and remyelination. The latter findings were accompanied by axonal shrinkage. Sixteen months after phenytoin was stopped, the patient's clinical and electrophysiological findings reflected improvement. These data indicate that long-term phenytoin administration can cause a reversible neuropathy characterized by axonal shrinkage and secondary demyelination.

PMID:
3008637
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk